MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40(TM). SHORT FEMORAL; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40(TM). SHORT FEMORAL; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 0580-1-044
Medical Device Problem Codes Fracture (1260); Unstable (1667)
Health Effect - Clinical Codes Pain (1994); Ambulation or Postural Difficulties (2544); Joint Laxity (4526)
Date of Event 11/26/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.If additional information is received, it will be provided in a supplemental report upon completion of the investigation.Device not returned.
 
Event or Problem Description
Stryker rep reported that the patient presented in clinic with pain and instability in right hip ¿ x ray shows broken exeter hip stem ¿ hip has been now revised to non cemented option.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Reported event: an event regarding crack/fracture involving a exeter stem was reported.The event was confirmed through clinician review of the provided medical records.Method & results product evaluation and results: no devices were returned however a photograph was provided.; the photograph shows a recently explanted blood stained stem fractured in half.Clinician review: a review of the provided medical information by a clinical consultant indicated: from england and represents a 78 y/o male patient described as 178 cm tall and whose date of implantation is listed as 1/1/05 (approx.) and explantation 11/26/20.The event description states: ".Pain and instability in the right hip.X-ray.Broken exeter stem.Revised to non cemented option.".Undated implant labels: #00/125 mm v40 exeter stem, 32/0 v40 biolox head.Undated x-ray: ap right hip - hybrid tha, reduced, displaced fracture of exeter stem at junction of mid and distal 1/3.Undated color photo of blood stained broken exeter stem in 2 fragments, intact ceramic head.No clinical or pmh, no complete patient demographics, no operative reports, no examination of explanted components.Based upon the information available for review, the event description appears to be confirmed, but insufficient data is available to create a medical report for this case.None product history review: indicated all devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there has been 1 other similar event for the lot referenced.(b)(4) relates to crack/fracture.Conclusions: a review of the provided medical information by a clinical consultant indicated: from england and represents a 78 y/o male patient described as 178 cm tall and whose date of implantation is listed as (b)(6) 2005 (approx.) and explantation (b)(6) 2020.The event description states: ".Pain and instability in the right hip.X-ray broken exeter stem revised to non cemented option.".Undated implant labels: #00/125 mm v40 exeter stem, 32/0 v40 biolox head.Undated x-ray: ap right hip - hybrid tha, reduced, displaced fracture of exeter stem at junction of mid and distal 1/3.The exact cause of the event could not be determined because insufficient information was provided.Further information such as clinical and patient medical history, complete patient demographics, operative reports as well as examination of explanted product are needed to complete the investigation for determining root cause.No further investigation for this event is possible at this time.If devices and / or additional information become available to indicate further evaluation is warranted, this record will be reopened.H3 : device not returned.
 
Additional Manufacturer Narrative
Reported event: an event regarding crack/fracture involving a exeter stem was reported.The event was confirmed by material analysis of the returned device.Method & results: -product evaluation and results: visual inspection was performed as part of the material analysis report (mar).The parts were examined with the aid of a stereo microscope at magnifications up to 50x.A view of the medial side of the stem is shown with damage to the surface indicated.The damage to the polished stem surface is consistent with abrasion with the surgical cement it is secured with.A material analysis has been performed.The report concluded: abrasion damage on the stem is consistent with micro-motion of the stem1 within the cement.The failure is consistent with cyclic stresses and motion on the stem that initiated and propagated a fracture from the outer (lateral) edge of the device medially to the inner edge.Evidence of fatigue fracture advancement is shown in the sem images.The area of final fracture indicated a ductile overload failure.No material non-conformances nor manufacturing defects were found during the investigation.-clinician review: a review of the provided medical information by a clinical consultant indicated: re pi - which is from england and represents a 78 y/o male patient described as 178 cm tall and whose date of implantation is listed as (b)(6) 2005 (approx.) and explantation (b)(6)2020.The event description states: ".Pain and instability in the right hip.X-ray.Broken exeter stem.Revised to non cemented option." undated implant labels: #00/125 mm v40 exeter stem, 32/0 v40 biolox head.Undated x-ray: ap right hip - hybrid tha, reduced, displaced fracture of exeter stem at junction of mid and distal 1/3.Undated color photo of blood stained broken exeter stem in 2 fragments, intact ceramic head.No clinical or pmh, no complete patient demographics, no operative reports, no examination of explanted components.Based upon the information available for review, the event description appears to be confirmed, but insufficient data is available to create a medical report for this case.None -product history review: indicated all devices were manufactured and accepted into final stock with no relevant reported discrepancies.-complaint history review: there has been 1 other similar event for the lot referenced.Conclusions: visual inspection was performed as part of the material analysis report (mar).This inspection indicated: the parts were examined with the aid of a stereo microscope at magnifications up to 50x.A view of the medial side of the stem is shown with damage to the surface indicated.The damage to the polished stem surface is consistent with abrasion with the surgical cement it is secured with.A material analysis has been performed.The report concluded: abrasion damage on the stem is consistent with micro-motion of the stem1 within the cement.The failure is consistent with cyclic stresses and motion on the stem that initiated and propagated a fracture from the outer (lateral) edge of the device medially to the inner edge.Evidence of fatigue fracture advancement is shown in the sem images.The area of final fracture indicated a ductile overload failure.No material non-conformances nor manufacturing defects were found during the investigation.A review of the provided medical information by a clinical consultant indicated: re pi - which is from england and represents a 78 y/o male patient described as 178 cm tall and whose date of implantation is listed as (b)(6) 2005 (approx.) and explantation (b)(6) 2020.The event description states: ".Pain and instability in the right hip.X-ray.Broken exeter stem.Revised to non cemented option." undated implant labels: #00/125 mm v40 exeter stem, 32/0 v40 biolox head.Undated x-ray: ap right hip - hybrid tha, reduced, displaced fracture of exeter stem at junction of mid and distal 1/3.The exact cause of the event could not be determined because insufficient information was provided.Further information such as clinical and patient medical history, complete patient demographics, operative reports as well as examination of explanted product are needed to complete the investigation for determining root cause.No further investigation for this event is possible at this time.If devices and / or additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description

Brand Name
EXETER V40(TM). SHORT FEMORAL
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
anna ryan
raheen business park
limerick, FL NA
EI   NA
9546280700
MDR Report Key11046557
Report Number0002249697-2020-02736
Device Sequence Number1265344
Product Code JDI
UDI-Device Identifier04546540509048
UDI-Public04546540509048
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K173499
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2005
Device Explanted Year2020
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/30/2021
Device Model Number0580-1-044
Device Catalogue Number0580-1-044
Device Lot NumberG6166211
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 11/26/2020
Supplement Date Received by Manufacturer02/12/2021
03/30/2022
Initial Report FDA Received Date12/21/2020
Supplement Report FDA Received Date03/10/2021
04/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/23/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age78 YR
Patient SexMale